Joint problems - is it the Levothyroxine? - Thyroid UK

Thyroid UK

114,593 members132,962 posts

Joint problems - is it the Levothyroxine?

hankpym
hankpym

I have only been on 25mg of Levothyroxine for 3 weeks. All seemed to be going fine, I had better mood and my brain just seemed to be functioning a bit better.

But yesterday I went for a run, the first run outside in a few weeks although I do go on a treadmill for 15mins warmup when I go to the gym.

Oh oh, something was wrong in the first 10 yards, there was no pain but all my joints just felt very delicate, I couldn't run properly anymore and my gait was like a 80yr old mans. I tried to push on thinking it would get better as I warmed up but no, something was very very wrong. I had to stop after 400 yards and walk home. I am a very fit 52yr old who a month ago could run a marathon at the drop of a hat.

Is this the Levothyroxine? nothing else has changed in the last few weeks.

8 Replies
oldestnewest

Hi

First thing to learn about your thyroid journey is don’t push yourself, as in exercise.

It is frustrating when you use to be able to do all that exercise with no issues but now your can’t. I’m one of those people too. However, you have to listen to your body, you will do yourself no favours pushing yourself.

You have only been on Levothyroxine for a short space of time, and, your on a very low dosage.

25 mcg is for the elderly or people with heart conditions. It’s recommended that you start on 50mcg.

I see from previous posts, people have already advised you on this.

When you have a thyroid condition just doing day to day tasks, takes up our energy without adding in additional exercise as it’s effects our metabolism greatly.

I suffered terrible joint stiffness on Levothyroxine. It could be your brand of Levothyroxine that may not be suiting you?

What brand are you on? Is it TEVA? Many patients including myself couldn’t get on with this brand.

Best wishes

Peanut31

hankpym
hankpym in reply to Peanut31

Thanks for replying but this answer is difficult to accept. I was fine before I started on Levothyroxine and could push myself in the gym or on a run with no problem whatsoever. If (and I hope it is not the case) that the Levo is responsible for this brittleness that I feel in my bones and joints then I will stop the treatment. After all, what is the point if the cure is worse than the condition?

I started on 25mg as that is all the Dr would prescribe, I did push to start on 50mg but she simply would not allow it. The Levo brand is Lockhardt so I guess there are options going forward to try a different brand or try some form of natural thyroid.

What I am hoping is that this is down to something else, the kids started at school last week so this is the most likely time of the year for picking up bugs and illnesses as these kids have just come back from all parts of the world and been chucked together again. Maybe I have just succumbed to some weird bug.

Thanks again for the reply, I guess I will just have to cross my fingers and see what happens in the next few weeks.

Peanut31
Peanut31 in reply to hankpym

Hi

When you say you were fine before you started Levothyroxine, do you mean your joint pain, or the fatigue etc?

Have you got any copies of your thyroid blood results you can post on here.

TSH, T3 & T4, if you post them on here and the more experienced members can have a look at them for you.

One thing I will say is that T3 thyroid blood test, is an important blood test, but GP play it down. It’s responsible for our metabolism, brain function, everything.

I didn’t realise how important it was until I joined this forum.

Sometimes vitamin deficiency can cause joint pains as well. Have you had those checked out?

Best wishes

Peanut31

Hankpym, it is not the levo itself that is causing your problem, it is your hypo. Why, then, didn't you have this problem before taking the levo? Because the odds are, you had more thyroid hormone in your system before you started taking the levo! Now, you are more hypo than you were before.

This is another one of those niggling little things that doctors cannot work out. If you start someone on a dose that is too low, it is not going to 'top up' the hormone level in the blood, as they think. What it is actually going to do is stop whatever hormone production your thyroid was managing, but not replace it.

Imagine your thyroid was making - for example - 50 mcg T4. You start taking 25 mcg T4. Doctors believe that that makes 75 mcg T4 in your system. However, what actually happens (in most cases) is that the thyroid stops making that 50 mcg, so what you actually have in your system is just the 25 mcg that you're taking - a reduction of 25 mcg T4. The result is, you are now more hypo than you were before you started taking it, and therefore cannot now push yourself to exercise without considerably weakening your body.

The normal starter dose is 50 mcg. But, the NHS, in its infinitive wisdom, has now decided that if you're over 50, then you should be started on 25 mcg - because you're such an old crock at fifty, your frail little body couldn't stand a higher dose. All hogwash, of course, and more than likely a money-saving exercise rather than any concern for the welfare of the patient - like everything else!

When did your doctor tell you to go back for a retest? It should be in 6 to 8 weeks time - perhaps earlier as you're on such a small dose. When you go back, make sure that your blood is drawn as early in the morning as possible, and that you fast over-night. Leave a 24 hour gap between your last dose of levo and the blood draw. Then see if your TSH has gone up or down. More than likely up! :)

hankpym
hankpym in reply to greygoose

Before starting the Levo my readings were TSH 9.94, T4 of around 12 and T3 midrange.

I did ask on this forum before if the Levo topped up my natural thyroid production or if it replaced it and the consensus was that it topped it up so I am confused now.

I go for a retest in 3 weeks so I will see what that brings.

greygoose
greygoose in reply to hankpym

Consensus? You only had two replies, the first one said it was more likely that it replaced your natural production, and the other didn't really touch on the question. So, I don't know how you worked it out that people agreed it topped it up.

Of course, like everything else to do with thyroid, people are different in the way they react. But it is very often the case that people on only 25 mcg levo find that their repeat TSH is higher than when they were diagnosed. But, only retesting the TSH will tell you if that's your case. I have just put forward a possible - more than likely - theory, I haven't analysed your blood. :)

hankpym
hankpym in reply to greygoose

Consensus was the wrong word I guess, I asked the dr as well and I also did some googling.

I will see what the next test indicates and go from there. I might even just order some natural thyroid if I get the usual uninterested treatment from my doctor.

greygoose
greygoose in reply to hankpym

I don't suppose your doctor would know anything about it. But, if he knows anything, he should be retesting and increasing your dose by 25 mcg in 3 weeks time. :)

You may also like...